Extra dose of medication-medication administration error

  1. Hello everyone!
    Today i returned from work very upset. I accidentally administered extra dose of Glyburide 5 mg to my patient, who already delivered her baby and she had Gestational diabetes(her blood sugars are fine now though)
    Her schedule Glyburide is 5mg po daily, in the morning. I gave her additional dose with dinner.
    I was so depressed, I had to report this incident to my manager and to our inner hospital computer system for quality control.
    I mean I wont get fired, but it still feels like I am an irresponsible nurse.
    I called twice to my collegue from night shift, pt seems to be doing ok now, which I am so relieved to know.
    Did any of you had the similar mistake?What happened? Were you punished?
    What was the outcome and how did you feel?
    Thank you all very much!
  2. Visit Woman_in_love profile page

    About Woman_in_love

    Joined: Jun '05; Posts: 108; Likes: 3

    9 Comments

  3. by   CRNI-ICU20
    You are human...
    You will make mistakes...
    Follow the "RIGHTS" mantra....right drug...right dose...right time...etc...
    Look...and look again...
    You have learned from your mistake...
    Don't beat yourself up.....there are plenty of people out there who will line up and do it for free....
    Just take it in stride...and learn from it....and be thankful that no harm was done...
    Now....irresponsible would be NOT OWNING your mistake....not admitting to your mistake....not taking responsibility or correct action for your mistake...
    You did none of those things...
    Now...stop telling yourself an untruth....
    that accomplishes nothing....and only sets you up to fail....
    Love the fact that you faced your mistake...
    Take care....and check the doses and times....
    ICU20
  4. by   MS._Jen_RN
    He there,
    We all make mistakes, we are human. Be thankful that the one you made caused no harm. I once gave one pt's HS meds to another. The meds were fairly benign in nature and the pt suffered no ill effects. I was not punished. I was very sorry, told the patient, told my NM and the MD. All were very understanding. I learned an inportant lesson, sound like you did too. Do a search on this site, were a couple of "worst mistake ever made" threads.

    Live, Learn, Move on.
    ~Jen
  5. by   Woman_in_love
    Do you have to tell the patient?
    I was a little bit hesitant, because you never know how they will react. Some will understand and will report if something goes wrong and some will hate you, will write you up and complain and complain and complain.
    Well I informed the physician and my supervisor, we were making sure to follow up, so did she really have to know?
    Sounds bad but do you HAVE to tell your patient about your mistake?
  6. by   suzanne4
    Most patients would have been aware of the change in the times of their medications, or should be aware of same. This goes along with patient education.

    Changes in her blood sugar would not occur to sometime during the night. Glyburide does not work that rapidly. Just make sure that the night shift nurse checks her blood sugar more often tonight.
  7. by   Myxel67
    Worse than making a mistake is trying to cover it up. That's what will get you in trouble--or fired. So you absolutely did the right thing.

    The glyburide dose was small and you did give it with a meal. One of my worst nights in nursing was when the nurse on shift ahead of me gave an 82 year old pt glyburide at 10 p.m.--when it came up from pharmacy. I spent the night treating low BG levels. And that nurse didn't even realize that she had done anything inappropriate.
  8. by   allantiques4me
    Sorry you made mistake. Everyone makes mistakes.I am very consciencious about my medication administration,I saw how my error was done and now Ive changed that particular technique, since Ive made the error, to ensure it doesnt ever happen again.I also say a morning prayer each day that I practice safely and do the best I can.
  9. by   caliotter3
    You are lucky that your supervisors did not overreact to the mistake and fire you like sometimes happens in other facilities. You are also very conscientious and caring. Now that you have reviewed what happened, take the steps to prevent a future recurrence and you will be ok. Sometimes all it takes is just a little bit of slowing down. Don't continue to beat yourself up b/c that alone, will cause you distress which might distract you and put you in a frame of mind that encourages mistakes. Take a deep breath, smile, and keep on. Good luck.
  10. by   jetscreamer101
    I've had med errors before. I'll admit to it. But I hate calling family or MDs for someone elses mistake. Oh, I'll also admit to giving myself my am meds at HS one night and taking my HS meds in the morning. Both were months apart. I was very lucky on the last one, could have been alot worse.
  11. by   SuesquatchRN
    I've given the wrong meds to the wrong patient - five rights, heck, there ARE no id bracelets in LTC! She got diarrhea from the sorbitol, nothing worse. I've omitted them, forgotten them, had residents refuse them - kaka pasa.

    Remember that it's the rare one dose of something that will really harm someone. Of course, there are exceptions - I'd hate to give dig twice or to the wrong person - but generally, med errors are pretty benign. I am NOT blowing them off as unimportant or negligible, but I do think that since the world is so litigious, the state so omnipresent, and we so beleagured with high patient loads and the expectation that no matter what happens we'll perform perfectly, they get blown out of proportion, and I learned very quickly to forgive myself immediately for a screw-up.

close